Epipens and Asthma

Dear All

I would like to see if anybody has been having similar difficulties to mine with asthma and if so have they been issued with a epipen and what effect this is having.

Since the beginning of the pollen season I have been having difficulties with my asthma and have been prescribed Seretide 250, to use with the Ventolin. I have tried Montegen with no benefit. The symtoms do not seem to bear much relation to my peak flow readings and although I can be okay for periods of time when I have a problem these days it can be very difficult to control, and although I did not pick up on it during the last attack my face and lips started to go a little bit blueish, according to my husband who was present at the time.

The doctor has started the process of referring me to a specialist, because he is not sure how much of this is asthma and how much is an allergic reaction independent of asthma hence the Epipen.

My question to anybody out there reading this blog is has anyone had similar problems and found a solution to get out of this.

3 Replies

  • Sorry I cannot offer any words of advice - I can however say that I am suffering something similar - mine's out fo control due to the hayfever and ""some"" allergens!

    Noone seems aware as to why I am now so aware - but it sounds as though you're being being managed as well as can be - esp if been given a pen too...

    I was told about some new injection that my cons is considering putting me forward for...perhaps yours will have wind of it too if appropriate?

  • Hi garp,

    I'm sorry to hear that you are having problems, and that your doctors seem a bit stumped.

    If you are having attacks where you are turning blue-ish, this is a serious sign and usually means that your sats (oxygen levels in your blood) have dropped quite a lot - a sign of a very severe attack. If this happens again, please don't take chances - please do call an ambulance by dialling 999.

    There are many other medications that you can try, apart from those that you have already been put on. I am guessing that it is montelukast (Singulair) that you have tried, which is often useful in allergic asthma, but there are other things that can be added in, so please do keep going back to your GP if you are having ongoing problems. The vast majority of people with asthma (probably 95%) can be controlled with the right combination of medication, and there is no reason to think that you will not fall into this catagory.

    I am unclear, and a little worried, as to why you have been issued with Epipens. Epipens are usually given for anaphylaxis, which is a life-threatening allergic reaction characterised by wheeze, facial and airway swelling and critically low blood pressure. They are occasionally given to people who don't have anaphylaxis but have very severe or brittle asthma that deteriorates very quickly, to prevent them from becoming life-threateningly unwell whilst waiting for an ambulance. Epipens are not a standard part of treatment of asthma or pollen allergy, and should only be used with very clear guidelines in the circumstances above. If an Epipen is used, you need close observation, both because of the severity of the initial illness and the potential severe side effects of the Epipen, and anyone using an Epipen should immediately dial 999 for an ambulance. I hope that this has all been made clear to you by your doctor, because the way you word it in your post makes me worry a bit about how you are using the Epipen.

    I'm glad your GP is referring you to a specialist - hopefully you will get some answers soon.

    Take care

    Em H

  • I too think this sounds a little odd, I have a lot of allergys but only have the epi-pen for when I get a sudden brittle atack or when I eat fish (which causes anaphalaxis with me) and would not think it a good idea for a general allergy only something that is life threatening and I always (or whoever gives it too me) call 999 afterwards as some of the side affects can be difficult.

    I would go into this a lot more with your Gp or cons before using it as in my opinion only a life saver to be used at a life threatening moment and not a general treatment.

    Hope that helps!


You may also like...